Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

March 31, 20214 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Mar 31, 2021, 7:04 AM EDT for 4 counties in Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 7:04 AM EDT (11:04 UTC)
Expired
Mar 31, 2021, 7:45 AM EDT
In force
41 min
Issued by
NWS Atlanta, GA

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS82 KFFC 311104
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
704 AM EDT Wed Mar 31 2021
 
GAZ001>004-011-311145-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
704 AM EDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN WHITFIELD...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 745 AM EDT...

At 703 AM EDT...a line of thunderstorms with very heavy rainfall was 
along a line extending from Stephensville to near Cloudland...and 
moving northeast at 40 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially 
           in poor drainage areas.

Some locations in the path of these storms include
Dalton, Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Lookout Mountain, Tunnel Hill, Lyerly,
Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
Villanow and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3499 8498 3461 8503 3462 8506 3459 8506
      3458 8511 3450 8516 3432 8547 3498 8560
TIME...MOT...LOC 1103Z 238DEG 35KT 3490 8556 3450 8554 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 4:40 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 31, 4:40 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
440 AM EDT Wed Mar 31 2021

.SHORT TERM /Today through Thursday/...
Main concerns in the short term period remain heavy rain/ flash
flooding and strong/severe storms today and tonight.

Large, high-amplitude upper wave still set to move through the
eastern CONUS and southeast next 24h. Still, a much different system
than last week's with lower threat for tornadoes. Sfc low well north
of the state and low level flow and resulting shear not nearly as
strong as previous system and will be nearly parallel to deep shear
vectors indicating linear convective modes. Deep layer shear is
quite strong and with moderate instability (1000-1500 J/kg MLCAPE).
Those ingredients and favorable timing of convection in late
afternoon and early evening, should allow for strong, organized
storms, some severe, with large hail and damaging winds. Hail should
be limited to 1 to 1.5in, usually need to see persistent rotating
updrafts to get larger hail.

Other threat is heavy rainfall and flash flooding.  Will not take
much rain to renew flash flooding in north GA with high antecedent
rainfall and high streamflow levels still in place. Model and
guidance QPF about the same as previous cycles. Continued flash
flood watch for same areas.

Much cooler temps follow after fropa. Should be too windy overnight
for any frost to develop even with min temps near or just below
freezing. Frost and freeze concerns will carry forward next several
nights.

SNELSON

.LONG TERM /Thursday Night through Tuesday/...
The extended forecast begins with high pressure building into the
southeastern U.S behind the exiting cold front. This building ridge
will be the beginning of a fairly long stretch of dry weather
expected across North and central GA. The ridge builds into the area
from the NW bringing a cold and dry airmass with it. Fri/Sat/Sun
morning lows are expected to be in the 20s and 30s, which in some
locations is almost 20 deg below seasonal norms. Daytime high temps
will begin to rebound by Saturday with highs mainly in the 60s and
getting into the 70s for Easter Sunday. Freezing or below Freezing
temperatures are expected north of a Columbus to Macon to Augusta
line Friday morning so continued with the mention of front across
most of the area. Will most likely have to issue Freeze warnings by
the end of the week and into the weekend with these cold morning
expected.

The biggest concern for the extended forecast periods will be fire
weather. Current forecast calls for widespread Min RHs below 30
percent beginning Thursday and running through the middle of next
week. Anyone interested in burning should continue to monitor the
Fire WX forecast.

01

&&

.AVIATION...
06Z Update...

IFR cigs just north and east of KATL this morning and should develop
into the airport by 10-11Z and 11-12Z at KMCN and KCSG. A few
scattered -SHRA likely before main line of TSRA associated with cold
front moves in around 21Z at ATL metro airports and KAHN and 23Z
KCSG and KMCN. Behind the front, lingering -RA with strong NW sfc
winds then rapid clearing about 3 hours after fropa.

//ATL Confidence...06Z Update...

Low-Medium confidence on IFR/MVFR cig timing
High confidence on all other elements

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  40  54  31 /  70  60   5   0
Atlanta         71  37  50  31 /  80  60   0   0
Blairsville     67  32  44  25 / 100  50   0   0
Cartersville    70  34  50  28 /  90  50   0   0
Columbus        79  40  56  33 /  90  80   0   0
Gainesville     69  37  50  30 /  80  50   0   0
Macon           82  42  58  32 /  70  80   0   0
Rome            70  35  52  28 / 100  50   0   0
Peachtree City  74  36  52  29 /  80  70   0   0
Vidalia         86  47  62  36 /  20  60   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones:
Bartow...Catoosa...Chattooga...Cherokee...Cobb...Dade...Dawson...
Fannin...Floyd...Forsyth...Gilmer...Gordon...Hall...Haralson...
Lumpkin...Murray...North Fulton...Paulding...Pickens...Polk...
Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...SNELSON
LONG TERM....01
AVIATION...SNELSON
Hazardous weather outlook, Mar 31, 6:25 AM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
625 AM EDT Wed Mar 31 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
625 AM EDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and thunderstorms over North Georgia will stay fairly
stationary through early afternoon. These storms could produce
heavy rainfall which could lead to localized flash flooding
concerns. A Flash Flood Watch is in effect for north Georgia
through this evening.

These showers and thunderstorms will become more widespread this
afternoon through tonight as the cold front moves south through
the state. Some storms could become strong to severe and capable
of producing damaging wind, large hail, flash flooding, and a
brief tornado. The best timing for sever storms will be between
Noon and 10pm across North and Central GA.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Mar 31, 7:04 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
704 AM EDT Wed Mar 31 2021

GAZ001>004-011-311145-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
704 AM EDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN WHITFIELD...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 745 AM EDT...

At 703 AM EDT...a line of thunderstorms with very heavy rainfall was
along a line extending from Stephensville to near Cloudland...and
moving northeast at 40 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Dalton, Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Lookout Mountain, Tunnel Hill, Lyerly,
Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
Villanow and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3499 8498 3461 8503 3462 8506 3459 8506
      3458 8511 3450 8516 3432 8547 3498 8560
TIME...MOT...LOC 1103Z 238DEG 35KT 3490 8556 3450 8554

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:46 AM EDTFlash Flood WarningFFCCatoosa, Dade, Walker5 hr
Mar 31, 8:16 AM EDTFlash Flood WarningFFCBartow, Chattooga, Fannin, Floyd, Gilmer, Gordon and 7 more6 hr
Mar 31, 8:19 AM EDTSpecial Weather StatementFFCPaulding26 min
Mar 31, 9:07 AM EDTRiver Flood WarningFFCDade29 hr
Mar 31, 9:08 AM EDTRiver Flood WarningFFCWhitfield5 hr
Mar 31, 9:09 AM EDTSpecial Weather StatementFFCCobb, Douglas, Fulton36 min
Mar 31, 9:15 AM EDTRiver Flood WarningFFCChattooga27 hr
Mar 31, 9:15 AM EDTRiver Flood WarningFFCFloyd45 hr
Mar 31, 9:15 AM EDTRiver Flood WarningFFCGordon, Murray, Whitfield4 days
Mar 31, 9:15 AM EDTRiver Flood WarningFFCFloyd, Gordon4 days
Mar 31, 9:23 AM EDTRiver Flood WarningFFCCatoosa49 hr
Mar 31, 9:38 AM EDTSpecial Weather StatementFFCGwinnett37 min
Mar 31, 9:44 AM EDTRiver Flood WarningFFCWhitfield71 hr
Mar 31, 9:53 AM EDTSpecial Weather StatementFFCDouglas, Fulton22 min
Mar 31, 9:54 AM EDTRiver Flood WarningFFCMurray, Whitfield44 hr
Mar 31, 11:26 AM EDTSpecial Weather StatementFFCHaralson, Paulding34 min
Mar 31, 11:58 AM EDTSpecial Weather StatementFFCCarroll, Cobb, Douglas32 min
Mar 31, 1:12 PM EDTSpecial Weather StatementFFCFayette33 min
Mar 31, 1:31 PM EDTRiver Flood WarningFFCCobb21 days
Mar 31, 2:00 PM EDTRiver Flood WarningFFCCatoosa19 hr
Mar 31, 2:21 PM EDTRiver Flood WarningFFCForsyth, Fulton21 hr
Mar 31, 3:00 PM EDTSpecial Weather StatementFFCOglethorpe30 min
Mar 31, 3:03 PM EDTSpecial Weather StatementFFCGreene27 min
Mar 31, 3:44 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Stewart31 min
Mar 31, 3:59 PM EDTSpecial Weather StatementFFCWilkes31 min
Mar 31, 4:22 PM EDTFreeze WatchFFCBanks, Barrow, Bartow, Butts, Carroll, Catoosa and 44 more11 hr
Mar 31, 4:22 PM EDTWind AdvisoryFFCBanks, Barrow, Bartow, Bibb, Butts, Carroll and 64 more27 hr
Mar 31, 5:08 PM EDTSpecial Weather StatementFFCBleckley, Dooly, Houston, Pulaski, Twiggs, Wilkinson37 min
Mar 31, 5:23 PM EDTSpecial Weather StatementFFCGlascock, Washington37 min
Mar 31, 5:35 PM EDTSpecial Weather StatementFFCBleckley, Dodge, Pulaski, Wilcox25 min
Mar 31, 5:44 PM EDTSevere Thunderstorm WarningFFCLaurens31 min
Mar 31, 6:05 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen, Wheeler25 min
Mar 31, 6:22 PM EDTRiver Flood WarningFFCMurray7 hr
Mar 31, 6:30 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery, Telfair, Treutlen, Wheeler30 min
Mar 31, 7:00 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery, Telfair, Toombs30 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.